How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Norman M. Your Own Question
Norman M.
Norman M., Principal psychotherapist in private practice. Newspaper contributor, over 2000 satisfied clients on JA
Category: Mental Health
Satisfied Customers: 2568
Experience:  ADHP(NC), DEHP(NC), ECP, UKCP Registered.
14727623
Type Your Mental Health Question Here...
Norman M. is online now
A new question is answered every 9 seconds

Hi Please help , I have been on lexapro 15mg for bout year

Resolved Question:

Hi
Please help , I have been on lexapro 15mg for bout year and half now , since I started I noticed I retained weight which was unusual . I asked my doctor and she said they would have no bearings on my weight that I was just eating wrong . I am trying so so hard to lose the weight but can't and am really frustrated . I am running 3 times a week and doing Bootcamp twice week and having fruit instead choc and having 3 meals a day . I carry my weight on my stomach . I was reading online that other people are having same problem as me with weight on lexapro . Can you help in anyway to guide me on how to loose the weight . If I have not directed my question correctly can you send to the appropriate . I'd be so so grateful for help
Kind regards
Linda
Submitted: 5 years ago.
Category: Mental Health
Expert:  Norman M. replied 5 years ago.
Hi Linda - the jury is still out on whether Lexapro does in fact cause weight gain. Some of the literature suggests that about 5% of people using lexapro will experience weight gain, but it is as yet unclear whether or not this is a direct effect of the medication.

A study conducted in Harvard in 2002 suggested that the drug could cause changes in the JNK gene which controls insulin reactions in the body and cause obesity. That in turn has led to various so-called JNK diets which claim to prevent this reaction.

See here for an example.

In my opinion, however, these are merely a hook to get you to buy their products.

I think you should go back to your Doc and ask him/her to consider prescribing Bupropion or Venlafaxine, both of which are anti-depressants with little or no propensity to promote weight gain
Customer: replied 5 years ago.
Thanks for your quick response . One last question apart from changing medication what could I eat or not eat to help the situation ?
Thank you
Linda
Expert:  Norman M. replied 5 years ago.
No matter what other ideas out there, weight loss is a matter of calories taken in versus calories expended. Therefore, the foods to avoid are those that are high in calories and effectively, that means fats and alcohol. Be vary careful of your consumption of those, particularly in the form of "junk food" - burgers, pizza and most ready prepared meals.

Carbohydrates in the form of rice and pasta are really useful in that they are filling, low calorie (if you watch what you eat with them) and provide a slow release form of energy!
Norman M. and other Mental Health Specialists are ready to help you

Related Mental Health Questions